Nebraska, 2022High Wind in Nebraska, April 6 to 7, 2022
April 6 to 7, 2022 · NWS OAX · 4 events in 3 counties and zones
Two days of strong winds led to several reports of 58+ mph winds.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two days of strong winds led to several reports of 58+ mph winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 6, 5:16 AM CST, 1 minute earlier.
Area forecast discussion, Apr 6, 5:16 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
616 AM CDT Wed Apr 6 2022
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 305 AM CDT Wed Apr 6 2022
Windy. That will be the main story for the next two days with
wind gusts from 40 to 55 mph possible both today and Thursday.
The initial surge of stronger winds were now moving into
northeast NE in response to a very strong closed low pressure
system across central MN. As a result, we started the wind
advisory in northeast NE now instead of waiting until 12z. This
surge of stronger wind gusts will continue to move east southeast
this morning, with the highest gusts aligning well within the
current wind advisory area that was issued with yesterday's
forecast package. Still feel that wind gusts today will remain
below high wind warning criteria of 58 mph gusts, thus the
advisory area looks on target. We'll also see a chance of
scattered showers spread through the forecast area today. Any
rainfall amounts are less than one tenth of an inch today and
generally not meaningful. Temperatures today will range in the
50s, but the strong northwest winds will certainly make it feel
colder.
There will be a temporary lull in the wind speeds this evening to
below advisory levels, but the next surge of stronger advisory
level winds begins to move into northeast NE and northwest IA as
early as 06z, and then spreads southward toward I80 by about 10z
and beyond. Thus, will issue a second wind advisory for much of
the forecast area, with a tiered start for the north to south
expansion of the stronger winds.
And Thursday during the daytime remains quite windy, again with
widespread wind gusts 45 to 55 mph. There is some concern, based
on 00z long runs of the RAP/HRRR that wind gusts could reach 58
mph in a few counties in northeast NE, specifically, Antelope,
Madison, Boone, and Platte counties, but possibly even a few more
including Pierce and Wayne counties. Will wait for a couple more
model runs to determine if we need to issue a high wind warning
for Thursday for those areas. Otherwise, scattered showers will
again be possible in the moist cyclonic flow for most areas
Thursday. Highs will only be in the mid 40s to near 50, and
again, with the very strong winds, will certainly feel colder.
And given the cooler temperatures in northeast NE and northwest IA
Thursday morning, there could be a few snow showers mixed in, but
really little if any accumulation other than a tenth of an inch.
With the moist cyclonic flow Thursday evening, we could still see
isolated showers of rain, changing to snow along and east of the
Highway 77 corridor. Again, not much in the way of snow accumulation
other than a tenth or two of an inch, but it's something to be
aware of. Winds will still be breezy, but should diminish below
advisory criteria after 7 pm.
Friday will still be windy, but not as windy as Wednesday and
Thursday, with northwest winds still 25 to 35 mph. At least it
should be dry, but still cool with highs only in the mid 40s to
lower 50s.
We will see a warming trend Saturday with breezy winds shifting to
the south. Enough with the wind already! Highs in mid 50s to lower
60s. And then Sunday is the pick of the weekend with highs in the
mid 60s to lower 70s. Finally a pretty decent day, although still
a slightly breezy.
Scattered rain chances return Monday/Tuesday, although it's too
far away to focus on anything specific, but another strong trough
will be affecting the region, which could bring thunder, and
possibly even some snow next Tuesday night into early Wednesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 0615 CDT Wed Apr 6 2022
LLWS is possible at KOMA and KLNK through about 14Z this morning.
Breezy northwesterly winds will grow stronger over the course of
the day. Wind gusts of 35-45 knots are possible at all three TAF
sites through about 02Z Thursday.
Rain showers are possible at all three sites between about 16Z
and 23Z Wednesday. They may be accompanied by MVFR cigs.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 7 PM CDT this evening for NEZ015-032>034-
042>045-050>053-065>067-078-088-089.
Wind Advisory from 5 AM to 7 PM CDT Thursday for NEZ045-050>053-
065>067-078-088-089.
Wind Advisory from 1 AM to 7 PM CDT Thursday for NEZ011-012-
015>018-030>034-042>044.
Wind Advisory until 7 PM CDT this evening for NEZ011-012-016>018-
030-031.
IA...Wind Advisory until 7 PM CDT this evening for IAZ043-055.
Wind Advisory from 5 AM to 7 PM CDT Thursday for IAZ055-056-069.
Wind Advisory from 1 AM to 7 PM CDT Thursday for IAZ043.
&&
DISCUSSION...DeWald
AVIATION...NicolaisenHazardous weather outlook, Apr 6, 2:55 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
355 AM CDT Wed Apr 6 2022
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>053-065>067-078-
088-089-062300-
Monona-Harrison-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-
Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Saline-Jefferson-
Gage-
355 AM CDT Wed Apr 6 2022
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
A Wind Advisory will be in effect 7 PM today. Plan for strong
northwest winds with gusts of 40 to 50 mph possible. Very high
fire danger will also occur across much of the region.
After a brief period this evening when winds drop to 25 to 35 mph,
they should increase again after midnight and gust to 45 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Another day of very strong northwest winds is forecast on Thursday.
Peak gusts could reach 45 to 60 mph. A wind advisory will remain
in effect.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ056-069-079-080-090-091-NEZ068-090>093-062300-
Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Otoe-Johnson-
Nemaha-Pawnee-Richardson-
355 AM CDT Wed Apr 6 2022
This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.
.DAY ONE...Today and Tonight
Strong northwest winds are forecast on Wednesday with gusts of 35
to 45 mph likely. Very high fire danger will also occur across much
of the region.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Another day of very strong northwest winds is forecast on
Thursday. Peak gusts during the afternoon could reach 45 to 55
mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Madison
- When
- April 6, 5:17 AM CST
- Where
- Madison forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Norfolk ASOS measured a peak wind gust of 62 mph.
High Wind, Knox
- When
- April 7, 5:30 AM CST
- Where
- Knox forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Personal weather station measured a peak wind gust of 65 mph.
High Wind, Burt
- When
- April 7, 11:59 AM CST
- Where
- Burt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Tekamah ASOS measured a peak wind gust of 58 mph.
High Wind, Madison
- When
- April 7, 12:37 PM CST
- Where
- Madison forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Norfolk ASOS measured a peak wind gust of 63 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kentucky, April 6, 2022$140,000 · 65 kt wind · 12 events
- Flash Flood and Damaging Wind in Georgia, April 6, 2022$200,000 · 60 kt wind · 3 events
- Tornado and Damaging Wind in Florida, April 6, 2022$153,000 · EF0 · 2 events
- Tornado and Flooding in Florida, April 6 to 7, 2022$500 · EF1 · 22 events
- High Wind in Kansas, April 6 to 7, 202258 kt wind · 26 events
- Tornado and Hail in South Carolina, April 6, 2022$1,000 · EF0 · 25 events
- Hail and Damaging Winds in Arkansas, April 6, 2022$25,000 · 1 in hail · 5 events
- Dust Storm and High Wind in Kansas, April 6, 202262 kt wind · 21 events
- High Wind in Nebraska, April 6, 202254 kt wind · 21 events
- Hail and Damaging Winds in South Carolina, April 6, 20221 injured · $60 · 60 kt wind · 8 events
- Heat and Dense Fog in California, April 6 to 8, 202212 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 6 to 7, 202250 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020059, 1023415, 1020060, 1020061.